Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 228, NWS Wichita, KS

September 1, 2018Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 1, 2018, 4:52 PM CDT for Russell County, Kansas. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 4:52 PM CDT (21:52 UTC)
Expired
Sep 1, 2018, 5:45 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:23 PM CDTHAIL 0.75Gorham, KS
Sep 1, 5:36 PM CDTTSTM WND GST 657 N Russell, KS
Sep 1, 5:40 PM CDTTSTM WND DMG7 Sse Paradise, KSDELAYED REPORT. TREE DOWN. SPOTTER ESTIMATED WIND GUSTS IN EXCESS OF 60 MPH. PEA SIZE HAIL FELL AT THIS LOCATION AS WELL. TIME ESTIMATED BASED ON RADAR.
Sep 1, 5:54 PM CDTTSTM WND DMG6 Ssw Waldo, KS60 FOOT HIGH TREE BLOWN DOWN. TREE WAS ABOUT 2 1/2 FEET WIDE AT ITS BASE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 4:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3003 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WUUS53 KICT 012152
SVRICT
KSC167-012245-
/O.NEW.KICT.SV.W.0228.180901T2152Z-180901T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
452 PM CDT SAT SEP 1 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Russell County in central Kansas...

* Until 545 PM CDT.

* At 452 PM CDT, a severe thunderstorm was located 6 miles west of
  Milberger, or 7 miles northeast of Pfeifer, moving northeast at 30
  mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
  Paradise, Waldo, Wilson Lake and Russell Airport.

This includes Interstate 70 between Mile Markers 175 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9904 3913 9848 3870 9860 3870 9904
TIME...MOT...LOC 2152Z 208DEG 24KT 3875 9903 

HAIL...1.25IN
WIND...70MPH
 
$$

METZGER
3 follow-up statements
371 
WWUS53 KICT 012208
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
508 PM CDT SAT SEP 1 2018

KSC167-012245-
/O.CON.KICT.SV.W.0228.000000T0000Z-180901T2245Z/
Russell KS-
508 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR RUSSELL COUNTY...

At 508 PM CDT, a severe thunderstorm was located near Gorham, or 6
miles east of Walker, moving northeast at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Russell, Gorham, Luray, Bunker Hill, Paradise, Waldo, Russell Airport
and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9904 3913 9854 3881 9864 3877 9904
TIME...MOT...LOC 2208Z 208DEG 24KT 3884 9897 

HAIL...1.00IN
WIND...70MPH
 
$$

METZGER
814 
WWUS53 KICT 012235
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
535 PM CDT SAT SEP 1 2018

KSC167-012245-
/O.CON.KICT.SV.W.0228.000000T0000Z-180901T2245Z/
Russell KS-
535 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN RUSSELL COUNTY...

At 534 PM CDT, a severe thunderstorm was located 7 miles north of
Russell, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Luray, Paradise and Waldo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9904 3913 9862 3894 9868 3892 9904
TIME...MOT...LOC 2234Z 208DEG 24KT 3899 9887 

HAIL...0.75IN
WIND...60MPH
 
$$

METZGER
880 
WWUS53 KICT 012239
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
539 PM CDT SAT SEP 1 2018

KSC167-012245-
/O.CON.KICT.SV.W.0228.000000T0000Z-180901T2245Z/
Russell KS-
539 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN RUSSELL COUNTY...

At 539 PM CDT, a severe thunderstorm was located 8 miles north of
Russell, moving northeast at 30 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters have reported 65 mph 7 miles north 
         of Russell.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Luray, Paradise and Waldo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9904 3913 9862 3894 9868 3892 9904
TIME...MOT...LOC 2239Z 208DEG 24KT 3902 9885 

HAIL...0.75IN
WIND...70MPH
 
$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:55 PM CDT, 57 minutes earlier.

Area forecast discussion, Sep 1, 3:55 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
355 PM CDT Sat Sep 1 2018

.SHORT TERM...(This Evening through Monday Night)
Issued at 355 PM CDT Sat Sep 1 2018

Tonight:
The primary focus remains on thunderstorms that approach severity
over much of Western & part of Central KS where closest to a weak
approaching mid-level shortwave. An area of thunderstorms has been
ongoing over primarily Northwest KS almost all day. Situation may
be complicated by the extensive mid-upper deck cloudiness that has
been inducing inhibition. Regardless greatest thunderstorm chances
would still target Western & North-Central KS as well as Southern
Nebraska where greatest 6-8KM bulk shear (30-40kt) will reside. As
such have kept highest probabilities (~40%) assigned generally to
the 5 northwestern-most counties. MLCAPES 2,000-2,500 J/KG (Per
SPC mesoanalysis) coupled with the increasing bulk shear induced
by the approaching shortwave would no doubt translate into these
areas being at greatest risk for severe convection.

Rest Of Labor Day Weekend:
Thunderstorms capable of heavy rains will gradually increase,
especially across Central KS as weak front settles S/SE toward
these areas. Greatest deep-layer shear remains entrenched from
Western KS to the IA/MN state line & as such from a standpoint of
severity the thunderstorms should behave.

.LONG TERM...(Tuesday through Saturday)
Issued at 355 PM CDT Sat Sep 1 2018

Forecast remains essentially unchanged with heavy rain-producing
thunderstorms have extended stays across the Great Plains. Lift is
lacking, but high octane moisture remains entrenched across nearly
all of the CWA. (Especially Eastern KS.) As such, flooding will
certainly become a concern by mid-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Sep 1 2018

VFR conditions expected to prevail thru the forecast valid period.
Scattered strong to marginally severe convection is expected to
develop and affect central Kansas this evening and may fester
overnight. Diurnally gusty south winds will diminish with sunset.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  88  72  84 /  10  40  40  50
Hutchinson      73  88  70  84 /  20  40  50  50
Newton          72  87  70  83 /  10  40  40  60
ElDorado        72  87  71  83 /  10  40  30  50
Winfield-KWLD   73  88  72  84 /   0  30  30  50
Russell         69  87  68  84 /  50  60  70  50
Great Bend      70  88  68  84 /  40  40  70  50
Salina          73  88  70  84 /  30  50  60  60
McPherson       73  87  70  84 /  20  50  60  60
Coffeyville     72  87  72  84 /   0  30  20  50
Chanute         72  87  71  84 /   0  40  30  50
Iola            72  86  71  83 /   0  40  30  50
Parsons-KPPF    72  87  71  84 /   0  30  20  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...KED
Hazardous weather outlook, Sep 1, 4:45 PM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
445 PM CDT Sat Sep 1 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
445 PM CDT Sat Sep 1 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms remain possible northwest of a line from around Marion
to Kingman. A few thunderstorms may be severe with hail around the
size of quarters, winds around 60 mph, and locally very heavy rains.
Areas at greatest risk would be northwest of a line from Great Bend
to Ellsworth.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are likely for most of the week.
While the thunderstorms may be quite strong with nickel-sized hail
and 50 to 55 mph winds, the greatest concern would be heavy rainfall
and associated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:43 PM CDTSevere Thunderstorm WarningICTRussell47 min
Sep 1, 6:09 PM CDTSpecial Weather StatementICTLincoln, Russell36 min
Sep 1, 6:31 PM CDTSevere Thunderstorm WarningICTLincoln, Russell27 min
Sep 1, 6:50 PM CDTSpecial Weather StatementICTRussell55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.